Please help! ;(

The last few weeks I have had an on and off lump in my throat, simply blamed it on anxiety. The last few days my throat has been spasming every once in a while. Is this a new symptom I have gotten from anxiety or a esophagus issue?? I have a phobia of getting sick and I'm scared my food won't digest and I'll just keep getting sick... any advice or opinions?? Thank you!

5 Replies

  • Hi there emilyaj!

    I think i can relate to you here, i too have a phobia of sick (an emetophobe) and i experience this symptom! I actually sometimes gag , i always have this lump in my throat and i usually end up retching and gagging because of it, which scares me even more because of my sick phobia :(

    BUT rest assured, you will not be sick from it. Sometimes i have retched pretty violently and it's never happened, it's just my throat spasming up, it's not sickness from my stomach.

    It's probably the worst symptom ever and such a social life barrier. I hate it!!

    My only advice is to seek help for anxiety because unfortunately, this is a symptom of it. I always make sure i have a drink of water to hand, and i sip it when the feeling is especially strong. Also chewing gum or having some mints or something, just something to be in your mouth so it takes the concentration away from this lump, and to chewing instead. Keeping yourself as relaxed as possible, deep deep deep breaths, swallowing hard to try ease the sensation. And lastly, distract yourself as best you can, whether that's whipping your phone out and texting or playing a game on it, or counting backwards in your head, anything to keep your mind distracted away from it!

    I tried CBT therapy for relaxation techniques, maybe give this a go too :)

    And lastly, know you're not alone! It's completely normal no matter how weird a symptom it may be.

    Keep strong and positive, i hope you feel better, don't let it scare you. You are safe :)

  • Thanks so much!!!

  • No problem at all!

    Hope you feel better soon :) Chat to me any time i'm open to help :)

  • I do have the exact same thing. I always carry a drink with me (usually water with added flavor) and mints. The best thing to carry is salt. Just about a pinch of salt on your tongue will decrease the retching (gagging effects). I know because I've been having this problem since I was in the 4th grade.... so a long time now. 😫😩

  • Hello there, I know this post is a bit old, but I created an account as I wanted to share my experience with finding a method of control with the help of a knowledgeable neuropsychiatrist. I suffer from panic disorder and this is my main physical symptom brought on, no doubt, by the disorder as they are super highly linked. When I am highly anxious, or not-so-highly anxious, but just anxious in general, I gag and/or retch and it can be nearly continuous and life-altering if not treated.

    I have been suffering with this symptom, the most unique of many that are more commonly experienced for those who suffer from panic disorder (or generalized anxiety disorder), since I was a young child and I am now 30 year-old male.

    Fortunately, intervention happened early on in life and I was placed on paroxetine/Paxil when I was a young teen because I fell totally dysfunctional and couldn't handle day-to-day activities without immense impairment (read: I couldn't function in society). Paroxetine took away some of the symptoms, although it didn't place me into remission. I was placed into remission some five and a half years ago after a compassionate neuropsychiatrist recognized the symptoms and slowly weaned me off of paroxetine/Paxil while titrating me up on clonazepam/Klonopin and pregabalin/Lyrica. The combination is still working well more than five years later.

    I hope that posting this helps someone who is suffering from this symptom discuss alternative medications with their physicians after other methods fail to work should the condition be chronic. Remember, no medication is efficacious for all, and unless in a complete crisis, starting with a dose dose and titrating slowly is best to avoid overmedicating and to avoid possible side effects brought upon by a perhaps unnecessarily high dose. Talk to your doctor, though. There is no reason for unnecessary suffering. If he or she won't listen or doesn't take your concerns seriously enough, find a doctor who will.

    Feel free to contact me should you need support!

You may also like...